Alert archive / North Dakota / Severe Thunderstorm Warnings in 2005

Severe Thunderstorm Warning 109, NWS Grand Forks, ND

June 27, 2005Grand Forks County, Traill County, Walsh County, North Dakota

NWS Grand Forks, ND issued this severe thunderstorm warning at Jun 27, 2005, 1:15 AM CDT for Grand Forks County, Traill County, Walsh County, North Dakota. It was in force for 42 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jun 27, 2005, 1:15 AM CDT (06:15 UTC)
Expired
Jun 27, 2005, 1:57 AM CDT
In force
42 min
Issued by
NWS Grand Forks, ND
Area
Counties, with a storm outline in the text

Counties Grand Forks County, ND, Traill County, ND, Walsh County, ND

The radar

The Fargo/Grand Forks radar (KMVX), 44 km from the middle of the area, began a volume at 06:15 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 26, 8:15 PM CDTSevere Thunderstorm WatchSPC8 hr

The nearest sounding before it

Bismarck Municip, ND (KBIS), launched 00:00Z, 6.3 hours before the alert went out and 276 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Bismarck Municip, ND at 00:00Z on 2005-06-27Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2883 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Bismarck Municip, ND at 00:00Z on 2005-06-27The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 54 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2883 J/kg
Mixed-layer CIN
-6 J/kg
Mixed-layer LCL
888 m above ground
0-6 km bulk shear
38 kt
0-1 km storm-relative helicity
54 m²/s²
0-3 km storm-relative helicity
74 m²/s²
Significant tornado parameter
1.0
Supercell composite
5.1

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Forks, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 26, 8:28 PM CDT, 4 hours 47 minutes earlier.

Area forecast discussion, Jun 26, 8:28 PM CDT, 4 hours 47 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
828 PM CDT SUN JUN 26 2005

.UPDATED...
UPDATE TO DROP TORNADO WATCH FOR REPLACEMENT WITH SVR TSTM WATCH
NUMBER 533.

.EARLIER DISCUSSION ISSUED AT 745 PM...

STILL EXPECTED WIDEPSREAD SVR EVENT TO UNFOLD LATER THIS EVENING.
SFC LOW NORTHWEST SOUTH DAKOTA JUST SOUTH OF BOWMAN...WITH WATER
VAPOR SHOWING POTENT VORT IN NE WYOMING.  WARM FRONT EXTENDS ALONG
SD/ND BORDER INTO CNTRL MN...NR ETH-AXN-LXL LINE.  ONE SUPERCELL
FORMED ALONG THIS BOUNDARY IN WADENA COUNTY EARLIER AND IS NOW
MOVING WELL EAST OF THE AREA.  OTHERWISE...RADAR IS SHOWING ACTIVITY
OVER NE SD INTO SE ND IS FAIRLY WEAK AND ELEVATED IN NATURE.  LOW
LEVEL JET (850 MB WIND OF 40KTS) WILL GET GOING AROUND 02Z AND LAST
INTO THE NIGHT BEFORE VEERING INTO NRN MN LATE TONIGHT WITH GREATEST
CONVERGENCE OVER NE ND INTO FAR NW MN.   SO ATTM WOULD EXPECT LITTLE
ACTION IN THIS WARM/MOIST ZONE.  SOME NEGATIVE BOUYANCY EXISTS AS
WELL ACCORDING TO LAPS.  UNSURE IF TSTMS WILL EXPLODE IN SE ND LATER
THIS EVENING...OR THINGS WILL WAIT TIL STORMS MOVE IN FROM THE
WEST.  ATTM MODEL AND HPC QPF DOES HAVE THE FIRST SCENERIO PLANNED
WITH HEAVIEST QPF IN SE ND INTO WCNTRL MN THRU 06Z.

TALKED WITH SPC...CONCERN IS FOCUSING IN WRN/CNTRL ND.  SVR STORMS
NORTH OF MINOT FILLING IN SOUTHWARD TOWARD BISMARCK.  BOW ECHO TYPE
CONFIGURATION GETTING GOING WITH STORMS ENTERING FAR NW SD...AND SPC
THINKS THINGS WILL CONGEL INTO LARGE MCS WITH BOW ECHO ON LEADING
EDGE FROM FAR SW ND ACROSS THE REST OF SRN AND CNTRL ND WITH BASIC
MOTION ENE.  TOR WATCH WILL BE REPLACED WITH SVR WATCH SHORTLY BY
SPC FOR ERN ND WHILE.

ZONES LOOKING FINE ATTM WITH APPROPRIATE WORDING OF HVY RAIN AND
SVR...WILL MAKE ONLY MINOR TWEEKS AND UPDATE ZFP AND HAZARDS GRIDDS
FOR NEW WATCH WHEN IT IS ISSUED.

&&

.FGF WATCHES/WARNINGS/ADVISORIES...
ND...SEVERE THUNDERSTORM WATCH ALL OF ERN ND UNTIL 4 AM
     FLOOD WATCH UNTIL 6 PM MONDAY.
MN...SEVERE THUNDERSTORM WATCH FOR THE RED RIVER VALLEY UNTIL 4 AM.
     FLOOD WATCH UNTIL 6 PM MONDAY.
     RIVER FLOOD WARNING AT OSLO.

&&

RIDDLE
Hazardous weather outlook, Jun 26, 10:15 AM CDT, 15 hours before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS
1015 AM CDT SUN JUN 26 2005

MNZ001>009-013>017-022>024-027>032-040-NDZ006>008-014>016-024-
026>030-038-039-049-052>054-262100-
BARNES ND-BENSON ND-CASS ND-CAVALIER ND-CLAY MN-EAST BECKER MN-
EAST MARSHALL MN-EAST OTTER TAIL MN-EAST POLK MN-
EASTERN WALSH COUNTY ND-EDDY ND-GRAND FORKS ND-GRANT MN-GRIGGS ND-
HUBBARD MN-KITTSON MN-LAKE OF THE WOODS MN-MAHNOMEN MN-NELSON ND-
NORMAN MN-NORTH BELTRAMI MN-NORTH CLEARWATER MN-PEMBINA ND-
PENNINGTON MN-RAMSEY ND-RANSOM ND-RED LAKE MN-RICHLAND ND-ROSEAU MN-
SARGENT ND-SOUTH BELTRAMI MN-SOUTH CLEARWATER MN-STEELE ND-TOWNER ND-
TRAILL ND-WADENA MN-WEST BECKER MN-WEST MARSHALL MN-
WEST OTTER TAIL MN-WEST POLK MN-WESTERN WALSH COUNTY ND-WILKIN MN-
INCLUDING THE CITIES OF...BEMIDJI...DETROIT LAKES...DEVILS LAKE...
FARGO...FERGUS FALLS...GRAFTON...GRAND FORKS...LANGDON...ROSEAU...
THIEF RIVER FALLS...VALLEY CITY AND WAHPETON
1015 AM CDT SUN JUN 26 2005

...MODERATE RISK OF SEVERE WEATHER ACROSS THE SOUTHERN RED RIVER
VALLEY THIS AFTERNOON AND TONIGHT...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN NORTH DAKOTA...WEST
CENTRAL AND NORTHWEST MINNESOTA.

.DAY ONE...TODAY AND TONIGHT
THERE IS A MODERATE RISK OF SEVERE WEATHER ACROSS SOUTHEASTERN NORTH
DAKOTA AND WEST CENTRAL MINNESOTA THIS AFTERNOON AND TONIGHT. THIS
AREA IS ROUGHLY SOUTH OF INTERSTATE 94 IN NORTH DAKOTA AND HIGHWAY
10 IN MINNESOTA. A SLIGHT RISK OF SEVERE WEATHER EXISTS ACROSS THE
REMAINDER OF EASTERN NORTH DAKOTA AND NORTHWESTERN MINNESOTA FOR
THIS AFTERNOON AND TONIGHT.

SEVERE THUNDERSTORMS THIS AFTERNOON AND EVENING WILL BE CAPABLE OF
PRODUCING LARGE HAIL...HIGH STRAIGHT LINE WIND GUSTS AND ISOLATED
TORNADOES. IN ADDITION...LOCALLY HEAVY RAINFALL IS ALSO POSSIBLE WITH
THE STRONGER THUNDERSTORMS. ISOLATED AREAS OF FLASH FLOODING MAY
OCCUR IN AREAS WHICH HAVE RECENTLY HAD HIGH PRECIPITATION AMOUNTS.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY
THERE IS A SLIGHT RISK OF SEVERE WEATHER MONDAY SOUTH AND EAST OF A
VALLEY CITY TO FARGO TO WARROAD LINE. THE PRIMARY HAZARD WITH THESE
SEVERE THUNDERSTORMS WILL BE LARGE HAIL AND DAMAGING WIND GUSTS.
AGAIN...LOCALLY HEAVY RAINFALL WILL BE POSSIBLE WITH THESE
THUNDERSTORMS.

ANOTHER PERIOD OF THUNDERSTORMS WILL OCCUR FROM TUESDAY NIGHT THROUGH
WEDNESDAY NIGHT. THESE THUNDERSTORMS ALSO HAVE THE POTENTIAL TO
PRODUCE HEAVY RAINFALL AND POSSIBLE LOCALIZED FLOODING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL BE LIKELY THIS AFTERNOON INTO TONIGHT.

BRAMER

In the hours before

Local storm report, Jun 26, 10:03 PM CDT, 3 hours 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS
1003 PM CDT SUN JUN 26 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1000 PM     TSTM WND DMG     5 NW STRAUBVILLE        46.10N 97.97W
06/26/2005                   SARGENT            ND   PUBLIC

            LARGE COTTONWOOD TREES DOWN AND IRRIGATION EQUIPEMENT ON
            ITS SIDE. REPORTED STRONG WINDS KICKING UP MUD.

&&

DRIDDLE
Local storm report, Jun 26, 10:04 PM CDT, 3 hours 11 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS
1004 PM CDT SUN JUN 26 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0940 PM     TSTM WND DMG     5 NW STRAUBVILLE        46.10N 97.97W
06/26/2005                   SARGENT            ND   PUBLIC

            LARGE COTTONWOOD TREES DOWN AND IRRIGATION EQUIPEMENT ON
            ITS SIDE. REPORTED STRONG WINDS KICKING UP MUD.

&&

DRIDDLE
Special weather statement, Jun 26, 11:50 PM CDT, 1 hour 25 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE EASTERN NORTH DAKOTA ND
1150 PM CDT SUN JUN 26 2005

MNZ005>006-009-013>014-016>017-022>024-027>028-030>032-040-
271100-
WEST BECKER MN-EAST BECKER MN-NORTH BELTRAMI MN-
SOUTH BELTRAMI MN-NORTH CLEARWATER MN-SOUTH CLEARWATER MN-
GRANT MN-HUBBARD MN-LAKE OF THE WOODS MN-MAHNOMEN MN-
EAST OTTER TAIL MN-WEST OTTER TAIL MN-PENNINGTON MN-RED LAKE MN-
ROSEAU MN-WADENA MN-

THE NATIONAL WEATHER SERVICE HAS ISSUED SEVERE THUNDERSTORM WATCH 534
IN EFFECT UNTIL 600 AM CDT MONDAY MORNING FOR THE FOLLOWING AREAS

IN CENTRAL MINNESOTA THIS WATCH INCLUDES 1 COUNTY

WADENA

IN NORTH CENTRAL MINNESOTA THIS WATCH INCLUDES 3 COUNTIES

BELTRAMI              HUBBARD               LAKE OF THE WOODS

IN NORTHWEST MINNESOTA THIS WATCH INCLUDES 6 COUNTIES

BECKER                CLEARWATER            MAHNOMEN
PENNINGTON            RED LAKE              ROSEAU

IN WEST CENTRAL MINNESOTA THIS WATCH INCLUDES 2 COUNTIES

GRANT                 OTTER TAIL

INCLUDING THE CITIES OF BEMIDJI...DETROIT LAKES...FERGUS FALLS...
ROSEAU AND THIEF RIVER FALLS.

DTR
Local storm report, Jun 27, 12:27 AM CDT, 48 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS
1227 AM CDT MON JUN 27 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1211 AM     TSTM WND GST     BINFORD                 47.56N 98.35W
06/27/2005  100 MPH          GRIGGS             ND   TRAINED SPOTTER

            MEASURED 100 MPH WIND GUST USING DAVIS EQUIPMENT.

&&

JHOPPES
Local storm report, Jun 27, 12:44 AM CDT, 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS
1244 AM CDT MON JUN 27 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1220 AM     NON-TSTM WND DMG COOPERSTOWN             47.44N 98.12W
06/27/2005                   GRIGGS             ND   TRAINED SPOTTER

            MANY TREES DOWN OVER TOWN. HIGHWAY 45 BLOCKED. 12 INCH
            DIAMETER LIMBS DOWN.

&&

DRIDDLE
Local storm report, Jun 27, 12:45 AM CDT, 30 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS
1245 AM CDT MON JUN 27 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1220 AM     TSTM WND DMG     COOPERSTOWN             47.44N 98.12W
06/27/2005                   GRIGGS             ND   TRAINED SPOTTER

            MANY TREES DOWN OVER TOWN. HIGHWAY 45 BLOCKED. 12 INCH
            DIAMETER LIMBS DOWN.

&&

DRIDDLE

The office that day

Everything else NWS Grand Forks, ND issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 26, 11:31 PM CDTSevere Thunderstorm WarningFGFBeltrami53 min
Jun 27, 12:44 AM CDTSevere Thunderstorm WarningFGFRoseau61 min
Jun 27, 12:48 AM CDTSevere Thunderstorm WarningFGFKittson, Marshall, Polk57 min
Jun 27, 1:02 AM CDTSevere Thunderstorm WarningFGFNorman58 min
Jun 27, 1:07 AM CDTSevere Thunderstorm WarningFGFClay53 min
Jun 27, 1:17 AM CDTFlash Flood WarningFGFKittson, Roseau12 hr
Jun 27, 1:28 AM CDTSevere Thunderstorm WarningFGFMahnomen, Pennington, Polk, Red Lake62 min
Jun 27, 1:42 AM CDTSevere Thunderstorm WarningFGFKittson, Marshall, Roseau65 min
Jun 26, 8:28 PM CDTTornado WarningFGFSargent62 min
Jun 26, 9:26 PM CDTSevere Thunderstorm WarningFGFRansom, Sargent57 min
Jun 26, 9:42 PM CDTFlash Flood WarningFGFRamsey, Towner12 hr
Jun 26, 10:27 PM CDTFlash Flood WarningFGFRansom, Sargent12 hr
Jun 26, 10:31 PM CDTSevere Thunderstorm WarningFGFBenson59 min
Jun 26, 11:02 PM CDTSevere Thunderstorm WarningFGFRamsey58 min
Jun 26, 11:24 PM CDTSevere Thunderstorm WarningFGFBarnes, Benson, Eddy, Griggs, Nelson66 min
Jun 26, 11:58 PM CDTSevere Thunderstorm WarningFGFRamsey62 min
Jun 27, 12:09 AM CDTSevere Thunderstorm WarningFGFGrand Forks, Steele, Traill, Walsh66 min
Jun 27, 12:29 AM CDTSevere Thunderstorm WarningFGFEddy, Griggs, Nelson50 min

Nearby

Severe Thunderstorm Warnings in North Dakota, 2005Every severe thunderstorm warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.